California, 2021

Heavy Snow and Winter Weather in California, December 15 to 16, 2021

December 15 to 16, 2021 · NWS EKA · 9 events in 3 counties and zones

Another trough and cold front moved across Northwest California and brought snow levels down to 1,000 to 1,500 feet.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Another trough and cold front moved across Northwest California and brought snow levels down to 1,000 to 1,500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 15, 5:26 AM PST, 34 minutes earlier.

Area forecast discussion, Dec 15, 5:26 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
526 AM PST Wed Dec 15 2021

.SYNOPSIS...Another winter storm will cross the are today. Snow is
likely at low elevations around 1200 ft this morning before
transition to rain below 3500ft this afternoon. Gusty winds will
pickup along the coast, mostly before noon. Rain will persist along
the coast all day before giving way to lingering scattered showers
and calmer conditions overnight into Thursday.

&&

.DISCUSSION...A line of showers is steadily approaching shore early
this morning as of 3 AM. Winds are starting to pick up as the storm
system approaches shore. Gusts well over 25 mph have already been
observed and should continue to increase this morning. Temperatures
are cool, with most of the interior below freezing. This indicates
snow levels are currently low, likely just above 1000ft for much of
the area.

Precipitation should reach land within the next couple of hours,
bringing snow to high elevation passes. As warm air overrides the
area and starts to mix down, snow levels will gradually rise from
around 1200 ft this morning to above 3000ft late this afternoon. Dry
air trapped near the surface may inhibit heavy snow early this
morning especially outside of Trinity County. This will likely
moderate low elevation snowfall, so snow totals there have been
slightly decreased from previous forecasts. High elevation passes in
Humboldt and Del Norte COunties, however, still reach advisory
criteria with amounts ranging from 2 to 4 inches.

NBM 4.1 median forecast remains bullish placing higher
amounts at low elevations including 6 to 12 inches along much of the
299 corridor. In general low elevation amounts look to be higher
further east, likely reflecting that moist air will move in there
before warm air mixes to the surface. This fact is reflected by the
much higher snow forecasts in Trinity county and associated Winter
Storm Warning there. The overall wide spread indicates the high
uncertainty with these totals, mainly driven by the timing between
air moistening bringing heavy precipitation and warming raising snow
levels. A small discrepancy between these two processes could lead
to wildly different snow fall below 3000ft. In any case, snowfall at
high elevations will be heavy, with around 2 ft expected throughout
much of the Trinity Alps and other high peaks. Current advisories
and warnings look reasonable, especially considering high
uncertainty. Shortened the existing winter advisories by a few hours
as snow levels look to rise faster than initially forecast, bringing
rain to most areas outside of Trinity county by sunset.

Snowfall aside, the system should bring another one to two inches of
beneficial rain throughout the area. With a substantial snow
component and relatively mild rain rates, no flooding or debris flow
concerns are currently anticipated. With over 100 J/Kg of CAPE and
modestly steep lapse rates, some showers could produce isolated
lightning mostly near shore around the King Range and Humboldt Bay.
Brief small hail is also possible, though robust warm air advection
at the surface will limit its impact. Gusty winds will be associated
with the front passage itself this morning. Winds are already
picking up and should gradually increase until late morning.
Southwesterly winds will be strongest on near shore ridges with
gusts up to 50kts at these high elevations. Unstable air will help
mix winds down to the coastal plains. NBM 4.1 shows a 70 to 90%
probability of gusts exceeding 40kts around Humboldt Bay. Headlands
like Crescent City look particularly windy with a 90% probability of
winds there exceeding 50kts, prompting a high wind warning. Current
wind advisories are on track, though timing was trimmed back lightly
as winds look to calm rapidly in the early afternoon.

Precipitation will ease overnight with some lingering showers
expected Thursday alongside gradually warming conditions.
Essentially all cluster ensemble members show ridging on Friday and
Saturday, brining a brief respite to winter rain. Conditions will
remain cool and moist with clear to partly cloudy skies for the
interior. Stratus and low marine fog can be expected along the
coast. If skies stay clear, valley fog and frost along the coast
could form Friday morning. About 60% of cluster ensemble members
show a modest shortwave on Sunday, bringing another round of rain,
mostly focused on the coast north of Humboldt Bay. Long range NBM
forecasts show snow levels above 4000ft, keeping winter weather
concerns low. About 80% of ensemble members seem to be converging on
another strong storm system hitting sometime early next week. Snow
levels will likely be low enough to bring another round of snow to
the Trinity Alps and high elevation passes./JHRW

&&

.AVIATION...Ceilings have lifted to around 10,000 feet at the
coastal terminals this morning as southerly winds gust up. Ceilings
will lower as inbound southerly surge approaches.  Rain is expected
as the approaching storm system digs into the PACNW. LLWS will be an
issue with the stronger gusts, particularly at KUKI later this
morning as the differential is approximately 35 kts or so between
the flight deck and 2000 feet. Wind shear may be less severe at KACV
this morning as winds mix down but differ in bearing, making it
marginal for directional llws and velocity. Expect lower visibility
from IFR to MVFR from hydrometeor obscuration at all terminals
during precipitation intervals, until late tonight. /EYS

&&

.MARINE...Southerlies are building this morning and are expected to
become strong gales over the northern waters. Some gusts will reach
low-end storm force in strength. This will be possible near the
extreme northern portion of both northern zones. Gales are expected
to spread to the southern waters soon after they make their presence
in the northern inner and outer zones. Very steep, short-period seas
will build in response to these increasing winds. Southerlies will
ease during the afternoon hours, but strong winds, with gusts to
gale force in strength, will remain nearshore. Winds will continue
to ease during the evening and through much of Thursday as
northerlies redevelop over the coastal waters. Southerlies will
quickly return starting late Friday morning and slowly increase
through Saturday afternoon as the next front approaches. The large
NW swell will continue to wane. Another large NW swell will begin to
move through our coastal waters tonight. Otherwise, another west to
northwest swell is forecast to move through the coastal waters later
this weekend, possibly arriving Friday evening.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 2 PM PST this afternoon for CAZ103-
     105>109.

     Winter Storm Warning until 9 AM PST Thursday for CAZ107-108.

     High Wind Warning until 2 PM PST this afternoon for CAZ101.

     Winter Weather Advisory until 4 PM PST this afternoon for
     CAZ102-105-106-110-111-114-115.

     Wind Advisory until 2 PM PST this afternoon for CAZ102-104.

     Wind Advisory from 10 AM this morning to 2 PM PST this
     afternoon for CAZ110>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Wind Advisory until 2 PM PST this afternoon for PZZ410.

     Gale Warning until 3 PM PST this afternoon for PZZ450.

     Gale Warning until 1 PM PST this afternoon for PZZ470.

     Small Craft Advisory until 7 AM PST this morning for PZZ455-
     475.

     Gale Warning until 3 PM PST this afternoon for PZZ455.

     Gale Warning until 1 PM PST this afternoon for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 15, 2:53 AM PST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
253 AM PST Wed Dec 15 2021

CAZ112-161100-
Southwestern Mendocino Interior-
253 AM PST Wed Dec 15 2021

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ101-161100-
Coastal Del Norte-
253 AM PST Wed Dec 15 2021

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 PM PST
THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

Rain and high winds with gusts over 50 kts

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ113-161100-
Southeastern Mendocino Interior-
253 AM PST Wed Dec 15 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM PST THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

Rain with gusty ridgetop winds up to 40 kts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ102-161100-
Del Norte Interior-
253 AM PST Wed Dec 15 2021

...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

Gusty ridgetop winds up to 40kts and snow at high elevations.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ110-111-114-115-161100-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-Southern Lake-
253 AM PST Wed Dec 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM PST THIS
AFTERNOON...

Rain and snow at high elevations.

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ105-106-161100-
Northern Humboldt Interior-Southern Humboldt Interior-
253 AM PST Wed Dec 15 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM PST THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

Strong winds with gusts up to 40 kts. Snow on high elevation passes.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ103-104-109-161100-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
253 AM PST Wed Dec 15 2021

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM PST THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

Strong winds with gusts up to 40 kts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CAZ107-108-161100-
Northern Trinity-Southern Trinity-
253 AM PST Wed Dec 15 2021

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM PST THURSDAY...
...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM PST THIS
AFTERNOON...

This Hazardous Weather Outlook is for northwest California.

.DAY ONE...Tonight.

Heavy snowfall even at low elevations. 2 to 8 inches on valley
bottoms and over 12 inches at high elevations.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow, 4 winter weather. Local standard time, as filed.

Winter Weather, Southern Humboldt Interior

When
December 15, 6:00 AM PST to 10:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Spotter report of 3 inches of new snow fell during a 4-hour duration at an elevation of 2,625 feet.

Heavy Snow, Northern Trinity

When
December 15, 6:00 AM PST to 1:30 PM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Spotter report of 10 inches of new snow that fell during a 7.5-duration at an elevation of 2,650 feet.

Heavy Snow, Northern Trinity

When
December 15, 7:00 AM PST to 5:00 PM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Spotter report of wet snow measuring 7 inches that fell all day at an elevation of 1,808 feet.

Heavy Snow, Southern Humboldt Interior

When
December 15, 7:00 AM PST to December 16, 11:00 AM PST
Where
Southern Humboldt Interior forecast zone
Reported by
CoCoRaHS
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Report of 11.3 inches of snow fell during a 24-hour duration at an elevation of 4,220 feet.

Winter Weather, Southern Trinity

When
December 15, 7:00 AM PST to December 16, 7:00 AM PST
Where
Southern Trinity forecast zone
Reported by
CoCoRaHS
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of 4 inches fell during a 24-hour duration at an elevation of 2,532 feet.

Heavy Snow, Northern Trinity

When
December 15, 7:00 AM PST to December 16, 7:00 AM PST
Where
Northern Trinity forecast zone
Reported by
CoCoRaHS

Report of 11.5 inches fell during a 24-hour period at an elevation of 2,821 feet.

Winter Weather, Southern Trinity

When
December 15, 8:00 AM PST to 5:00 PM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Spotter report of 4 inches of snow fell during a 9-hour duration at an elevation of 3,099 feet.

Winter Weather, Northern Trinity

When
December 15, 8:15 AM PST to 11:45 AM PST
Where
Northern Trinity forecast zone
Reported by
Social Media

Report of 2 inches that fell during a 3.5-hour duration at an elevation around 2,500 feet near East Weaver Campground.

Heavy Snow, Northern Trinity

When
December 15, 10:00 AM PST to December 16, 10:00 AM PST
Where
Northern Trinity forecast zone
Reported by
Social Media

Report of 11 inches of snow fell during a 24-hour duration at an elevation around 2,500 feet.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997559, 997561, 997562, 997565, 997566, 997567, 997568, 997560, 997563.